Georgia, 2012

Damaging Wind in Georgia, September 2, 2012

September 2, 2012 · NWS FFC · 1 event in 1 county or zone

The remnants of Hurricane Isaac moved through the Ohio and Tennessee Valleys on the 2nd, with an associated swath of moisture moving across the Southeast. Numerous showers and scattered thunderstorms developed during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The remnants of Hurricane Isaac moved through the Ohio and Tennessee Valleys on the 2nd, with an associated swath of moisture moving across the Southeast. Numerous showers and scattered thunderstorms developed during the afternoon and evening hours. One thunderstorm was able to reach severe levels in Jefferson County, with several trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 2, 2:43 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 2, 2:43 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT SUN SEP 2 2012

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
REMNANTS OF ISAAC IS OVER IN/IL AND EXPECTED TO CONTINUE MOVING
EAST/SOUTHEAST INTO THE OH AND TN VALLEYS TONIGHT. THERE ARE STILL
SOME RAIN BANDS ROTATING AROUND THE MAIN CIRCULATION AND TWO OF
THESE BANDS ARE EXPECTED TO MOVE THROUGH GA OVER THE NET 12 TO 24
HOURS. THE FIRST ONE IS OVER THE STATE RIGHT NOW BRINGING SHRA/TSRA
TO NORTH AND CENTRAL GA. THE SECOND ONE IS EXPECTED TO MOVE INTO NW
GA BY 03Z AND WILL BRING A BIT MORE MOISTURE AND INSTABILITY WITH
IT. THE BIGGEST CONCERN WITH THIS SECOND BAND IS 0-1KM BULK SHEAR
INCREASES ACROSS NW GA BETWEEN 00Z-12Z MON. MU CAPE ALSO INCREASE
INTO THE 1500-2500 J/KG RANGE AT THE SAME TIME. THIS IS WHY SPC HAS
EXTREME NORTHWEST GA IN A 5 PERCENT RISK AREA OF TORNADOES AND
ALMOST ALL OF N GA IN A 2 PERCENT RISK AREA OF TORNADOES. THE MODELS
ARE SHOWING THE BEST INSTABILITIES DO STAY NORTH AND WEST OF THE
AREA BUT THEY ARE ALSO SHOWING A WELL DEFINED LINE MOVING INTO THE
AREA SHORTLY AFTER MIDNIGHT. THIS LINE IS EXPECTED TO WEAKEN AS IT
MOVES THROUGH GA BUT NW GA COULD SEE SOME ISOLATED TORNADOES AND
SEVERE STORMS TONIGHT. WILL DEFINITELY NEED TO WATCH THIS BAND AS
THINGS PROGRESS OVERNIGHT. LOWS MONDAY SHOULD REMAIN ON THE WARMER
SIDE AS A RESULT OF THE CLOUD COVER AND PRECIP ACTIVITY...THOUGH
INFLUENCE OF PRECIP AND FRONTAL BOUNDARY WILL KEEP AFTERNOON HIGHS
TO BE SLIGHTLY COOLER MONDAY THAN TODAY.

01

.LONG TERM /TUESDAY THROUGH SUNDAY/...

MODELS IN GOOD AGREEMENT THAT UPPER TROUGH THAT WAS ONCE ISAAC
STALLS ALONG THE APPALACHIANS THROUGH MID WEEK...WITH SOME PVA AND
MOISTURE LINGERING ACROSS GEORGIA. BROAD TROUGH DEEPENING OVER
CANADA SHOULD PUSH SOME DRIER AIR INTO GEORGIA LATE THURSDAY INTO
FRIDAY AS A FRONTAL BOUNDARY SINKS SOUTHWARD INTO THE STATE.
MOISTURE SHOULD BE RETURNING BY SATURDAY AS THE UPPER TROUGH
SWINGS SOUTHEASTWARD. GFS LOOKS FASTER ON THIS THAN THE ECMWF.
HAVE KEPT CHANCE POPS OVER MUCH OF THE CWA THROUGH THE
PERIOD...LIKELY NORTH AHEAD OF REMNANTS OF ISAAC MONDAY NIGHT INTO
TUESDAY. HAVE REDUCED POPS TO SLIGHT CHANCE FRIDAY WITH BRIEF
DRYING PERIOD.

41

&&

.AVIATION...
18Z UPDATE... SHOWERS AND ISOLATED THUNDERSTORMS
POPPING UP ACROSS THE AREA THIS AFTERNOON. PRECIP SHOULD START TO
AFFECT ATL BY 20Z-21Z SO HAVE A TEMPO GROUP IN. THERE SHOULD BE A
BREAK IN THE PRECIP BETWEEN 00Z- 06Z BEFORE THE NEXT RAIN BAND
MOVES INTO THE STATE. THIS NEXT BAND SHOULD CONTINUE TO BRING
PRECIP THROUGH THE END OF THE TAF PERIOD. CEILINGS WILL STAY
MAINLY IN THE VFR RANGE EXCEPT IN AND AROUND SHRA/TSRA
DEVELOPMENT. WINDS WILL STAY OUT OF THE W-SW IN THE 5-10KT RANGE.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE HIGH ON WINDS.
CONFIDENCE MEDIUM ON ALL OTHER ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  89  72  87 /  50  60  60  50
ATLANTA         73  86  73  86 /  60  60  60  60
BLAIRSVILLE     69  82  68  79 /  70  70  70  60
CARTERSVILLE    71  87  71  86 /  70  70  70  60
COLUMBUS        74  91  74  89 /  30  60  50  50
GAINESVILLE     72  85  72  85 /  70  70  60  60
MACON           73  91  72  89 /  30  60  50  40
ROME            72  88  72  86 /  70  80  70  60
PEACHTREE CITY  71  88  72  86 /  40  60  50  50
VIDALIA         75  91  73  90 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....DEESE
AVIATION...01
Hazardous weather outlook, Sep 2, 1:31 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
231 PM EDT SUN SEP 2 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
231 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SEVERE STORMS POSSIBLE OVER NORTHWEST GEORGIA THIS EVENING.

.SYNOPSIS...
TROPICAL MOISTURE WILL PERSIST OVER NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT. THE REMNANTS OF TROPICAL STORM ISAAC WILL MOVE
INTO THE OHIO AND TENNESSEE VALLEYS TODAY AND TONIGHT.

.PRIMARY HAZARDS...
OVER NORTHWEST GEORGIA WILL RESIDE THE GREATEST CHANCE FOR SEVERE
STORMS WITH STRONG WINDS AND THE THREAT OF ISOLATED TORNADOES
THROUGH THE FIRST PART OF THE OVERNIGHT PERIOD. ELSEWHERE...THE PRIMARY
HAZARDS FROM THUNDERSTORMS WILL BE GUSTY WINDS...PERIODS OF HEAVY
RAIN AND OCCASIONAL LIGHTNING.

.DISCUSSION...
DEEP TROPICAL MOISTURE REMAINS OVER GEORGIA. DYNAMICS ASSOCIATED
WITH THE REMNANTS OF ISAAC WILL MOVE INTO THE OHIO AND TENNESSEE
VALLEYS TODAY. THE MOISTURE AND MODERATE INSTABILITY WILL COMBINE
TO PRODUCE SCATTERED THUNDERSTORMS TODAY AND TONIGHT...MAINLY OVER
NORTH GEORGIA. WITH CAPES RANGING FROM 1500 TO 2500 THIS AFTERNOON
AND EVENING AND MODERATE WIND SHEAR...A FEW THUNDERSTORMS COULD
BECOME SEVERE...MAINLY NORTHWEST. ENOUGH LOW LEVEL SHEAR WILL BE
PRESENT THAT IF A THUNDERSTORM BECOMES STRONG ENOUGH...A BRIEF
TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE TROPICAL AIR MASS WILL CONTINUE THROUGH MOST OF THE PERIOD
WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 2, 12:00 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 PM EDT SUN SEP 2 2012

GAZ027-021730-
100 PM EDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN MADISON
COUNTY UNTIL 130 PM EDT...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS AROUND ILA...MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS MADISON
COUNTY THROUGH 130 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE SANFORD...POCATALIGO...NEESE...ILA...DANIELSVILLE AND
HARRISON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3427 8311 3423 8307 3417 8309 3415 8305
      3412 8305 3405 8337 3409 8338 3412 8335
      3420 8338 3423 8335 3425 8329 3425 8316
      3427 8313
TIME...MOT...LOC 1700Z 254DEG 25KT 3418 8321
Special weather statement, Sep 2, 12:54 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
154 PM EDT SUN SEP 2 2012

GAZ025-021830-
154 PM EDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN JACKSON
COUNTY UNTIL 230 PM EDT...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PENDERGRASS...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS JACKSON COUNTY
THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
PENDERGRASS...ARCADE...JEFFERSON...PEACH STATE SPEEDWAY...APPLE
VALLEY AND MAYSVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3425 8347 3404 8344 3400 8355 3404 8358
      3405 8365 3405 8369 3406 8370 3405 8371
      3415 8374 3426 8358 3426 8348
TIME...MOT...LOC 1754Z 252DEG 12KT 3415 8367
Special weather statement, Sep 2, 3:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT SUN SEP 2 2012

GAZ085-097-022100-
434 PM EDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN LAURENS AND
JOHNSON COUNTIES UNTIL 500 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOVETT...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS LAURENS AND
JOHNSON COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE BREWTON...LOVETT...SPANN...WRIGHTSVILLE...NEW
HOME AND KITE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3272 8245 3268 8250 3265 8247 3265 8248
      3256 8282 3266 8286 3279 8266 3280 8260
      3282 8256 3282 8252 3275 8244
TIME...MOT...LOC 2035Z 242DEG 23KT 3264 8276
Special weather statement, Sep 2, 4:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EDT SUN SEP 2 2012

GAZ074-076-022200-
516 PM EDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WASHINGTON AND
JEFFERSON COUNTIES UNTIL 600 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BARTOW...MOVING NORTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS WASHINGTON
AND JEFFERSON COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE BARTOW...WADLEY...MOXLEY AND
LOUISVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3288 8229 3282 8256 3292 8263 3309 8235
      3294 8226
TIME...MOT...LOC 2116Z 244DEG 11KT 3290 8251

The radar

The Robins AFB radar (KJGX), 99 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 2, 4:45 PM EST to 4:50 PM EST
Where
Jefferson County, 3.61 mi ESE of Avera to 1.12 mi WSW of Wrens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.156, -82.460

The Jefferson County 911 Center reported that half a dozen trees were blown down in the northern part of the county, mainly along Fenns Bridge Road southwest of Wrens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410360.